Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 326, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 10, 2002, 9:02 PM CDT for Alfalfa County, Oklahoma. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2002, 9:02 PM CDT (02:02 UTC)
- Expired
- Jul 10, 2002, 9:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Alfalfa County, OK
The radar
The Vance AFB radar (KVNX), 28 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 9:05 PM CDT | Thunderstorm Wind | Burlington, OK | A 15 inch diameter tree limb was downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2216 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
826 WUUS54 KOUN 110202 SVROKC OKC003-110230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 901 PM CDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA * UNTIL 930 PM CDT * AT 901 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES WEST OF BURLINGTON...MOVING SOUTH SOUTHWEST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BURLINGTON...CHEROKEE...INGERSOLL AND LAMBERT WIND GUSTS TO 65 MPH AND NICKEL SIZE HAIL CAN BE EXPECTED IN THE WARNED AREA. LAT...LON 3688 9836 3697 9854 3667 9853 3667 9835 JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:40 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 10, 3:40 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 340 PM CDT WED JUL 10 2002 MAIN CONVECTION THIS AFTERNOON HAS DEVELOP ALONG OUTFLOW BOUNDARY ACROSS EASTERN SECTIONS OF KANSAS AND TO A LESSER DEGREE ALONG PREFRONTAL TROUGH ACROSS SOUTHERN KANSAS. EXPECT THAT STORMS ONGOING ACROSS FA WILL QUICKLY DISSIPATE THIS EVENING AND THAT BEST CHANCE OF STORMS DURING THE OVERNIGHT WILL BE ACROSS NORTH CENTRAL OKLAHOMA AS STORMS FROM EASTERN KANSAS APPROACH THE AREA. OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION ALONG WITH COLD FRONT SHOULD PRODUCE SCATTERED TSRA ON THURSDAY WITH BEST COVERAGE DURING THE AFTERNOON ACROSS CENTRAL PARTS OF FA AND POINTS SOUTH DURING THE OVERNIGHT HOURS. WILL GO WARMER THAN GUIDANCE FOR POPS ON THURSDAY AS TEMPS AHEAD OF FRONT SHOULD BE SIMILAR TO TEMPS ACROSS SOUTHERN KANSAS THIS AFTERNOON. WILL ALSO GO WARMER OR ABOVE FWC NUMBERS FOR FRIDAY AS MAV NUMBERS APPEAR MUCH TO LOW. MAIN RESULT FROM FRONT WILL BE TO USHER IN DRIER AIRMASS WHICH WILL ALLOW FOR COOLER NIGHTS BUT NEARLY AVERAGE DAYTIME HIGHS. MEDIUM RANGE MODELS (ECMWF AND MRF) CONTINUE TO SHOW SHORT WAVE CURRENTLY OVER NORTHERN PLAINS DROPPING SOUTH AND SOUTHEAST INTO MISSOURI VALLEY AND THEN EVOLVING INTO SHEAR AXIS EXTENDING FROM EAST TEXAS INTO ILL/IN BY START OF EXTENDING PERIOD. BY EARLY NEXT WEEK BOTH MODELS DEVELOP CLOSED LOW ANYWHERE FROM SE KANSAS TO NORTH TEXAS WITH RIDGING TO THE WEST AND EAST. WOULD IMAGE THAT MOST IF NOT ALL WEATHER ASSOCIATED WITH THIS WILL BE EAST OF LOW/SHEAR AXIS...SIMILAR TO WHAT HAPPENED LAST WEEK. THEREFORE WILL LIKELY GO WITH SLIGHT/CHANCE POPS EASTERN THIRD/HALF AND MAYBE KEEP WESTERN PARTS DRY AND WARMER. OVERALL THIS WILL RESULT IN MINOR CHANGES TO CURRENT EXTENDED. WILL SEND EXTENDED GRIDS SOON. FCSTID = 6 OKC 71 94 68 89 / 20 40 20 10 HBR 72 97 68 90 / 20 40 20 20 SPS 75 97 70 92 / 10 30 30 20 GAG 68 91 65 89 / 30 30 20 10 PNC 74 91 67 87 / 40 30 20 10 DUA 74 95 70 91 / 10 30 30 20 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Jul 10, 8:30 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT WED JUL 10 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM MANCHESTER OK WIND DAMAGE
07/10/02 GRANT 2 TO 3 INCH TREE
LIMB DOWNED. PUBLIC
REPORT.
0815 PM 8 NE AMORITA OK 60 MPH WIND GUST
07/10/02 ALFALFA ESTIMATED BY PUBLIC.
KTLocal storm report, Jul 10, 8:51 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
851 PM CDT WED JUL 10 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 4 NW CAPRON OK 60 MPH WIND GUST
07/10/02 WOODS ESTIMATED BY PUBLIC.
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:08 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 52 min |
| Jul 10, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 52 min |
| Jul 10, 9:19 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 56 min |
| Jul 10, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 44 min |
| Jul 10, 10:21 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 39 min |
| Jul 11, 3:10 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 50 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.